Under eye bags worse after Botox. Would fillers help? (Photo)

I am 35 and 5 days ago I received my first Botox injections from a very reputable clinic, administered by RN that has been doing injections for 7 years. I got 28 units total. 10 for crows feet, 3 for eyebrows and 1 under each eye for my "jelly rolls" Now I have bags under my eyes that are not going away. They are terrible!!! Is this normal, will they go away? Can I go back to the clinic? Would fillers help?

Doctor Answers 8

Botox and Under Eyes

Sometimes botox can make the under eye wrinkles and bags worse, I avoid treating this area unless truly needed.  It will improve over the next 3 months.  Venus legacy or fillers/lasers can help at this point.  Best, Dr. Emer.


Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 165 reviews

Under Eye Bags after Botox

Thank you for sharing your question and photos. In some cases, Botox can worsen pre-existing under eyes bags. An experienced injector is able to differentiate whether Botox will help the creasing caused by the muscle or worsen the appearance of under eye bags. In your case, I would not recommend adding filler to the under eye area while the Botox is in effect. The Botox will wear off in approximately 3-4 months, at which time you can discuss tear trough filler with your injector. In the future, you may want to consult with a board certified facial plastic, oculoplastic, or plastic surgeon to discuss a lower blepharoplasty with fat transposition to improve the appearance of the under eye bags. My patients have had excellent outcomes with this procedure and the results last much longer than filler/botox. Best of luck.

Kian Karimi, MD, FACS
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 60 reviews

Under eye bags worse after Botox. Would fillers help?

Thank you for your question. In some cases depending on your anatomy, Botox may not be indicated around the eyes as it can make the under eye bags look worse. That being said, allow for 2 weeks for the Botox to settle. A light dose of Botox may be required to smooth the area. Speak with your injector after 2 weeks has passed to discuss your concerns.

Best,

Martin Jugenburg, MD
Toronto Plastic Surgeon
4.9 out of 5 stars 425 reviews

Under eye bags worse after Botox. Would fillers help?

Hello OregonAllison,

There is a muscle that goes around the eye called the orbicularis.  It is what causes the Crow's feet and is great in that area.  When you get treatment below the eye, it can weaken this muscle and allow the fat that is normally held back to protrude forward.  This is creating your eyebag.  This result is only temporary and will improve once that Botox wears off.  I would not try to do any treatments in the meantime because it is a temporary result.  

I hope this helps and good luck.  

William Marshall Guy, MD
The Woodlands Facial Plastic Surgeon
5.0 out of 5 stars 25 reviews

Bags Under the Eyes and BOTOX

This is a very good question.  I have seen this occur and it is rare. However, it can occur. Botox works by causing paralysis of the muscles it is injected into. Hence, the ocular muscles are not weak and the ocular fat in the lower lid compartment can protrude forward.  This can give the appearance of bags underneath the eyes.  Since your normal anatomy is changed and under the influence of BOTOX, you have to give it time for the Botox to wear off which is usually 3 to 4 months.  This can occur when Botox is injected to close to the lower eyelid and underneath the lashes as well. Patients and some physicians have the urge to surgically correct it, however, the anatomy is not normal and therefore, the Botox should be allowed to wear off.  The appearance can be improved with filler and other nonsurgical treatments. Good luck. 

Walton Montegut, MD
Newport Beach Physician
5.0 out of 5 stars 10 reviews

BOTOX AND BAGS UNDER THE EYES

Because the Botox relaxes the muscles, then your muscle in the lower eyelids (orbicularis oculi) is not contracting as before and there is some relaxation on the lower eyelid that makes the fat around the eyes to look more prominent. This is a temporal effect and as you just got 1 unit, the effect it does not last as long and maybe 3 or 4 weeks, the muscle will regain strength and then those rolls will be much better. Do not use any fillers, it will just get worst, as you will have more swelling on that area. Contact your injector, so she knows about this side effect, so next time can be avoided.

Under eye bag after Botox

Don't do filler to try to correct this. This will just have to wear off. I'm sorry this happened to you. The muscle under the eye got too relaxed. You obviously needed that tension. There is nothing that can be done to correct this now. Get a pair of nice looking glasses for cover up for the time being.

Steven F. Weiner, MD
Panama City Facial Plastic Surgeon
4.6 out of 5 stars 26 reviews

Undereye bags worse after Botox

Yes that is expected if Botox is not placed properly. All Botox effects are temporary and fade in about 3 months. I recommend you seek the expertise of an experienced physician board certified in dermatology, occuloplastics, facial or general plastics for your treatments to minimize unto wards results. Fillers would be a bad idea.

Edwin Ishoo, MD
Cambridge Facial Plastic Surgeon
4.4 out of 5 stars 20 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.